Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Northern Indiana

May 13, 2005Blackford County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 13, 2005, 3:19 PM EST for Blackford County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 3:19 PM EST (20:19 UTC)
Expired
May 13, 2005, 4:00 PM EST
In force
41 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Blackford County, IN

The radar

The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:50 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 132019
SVRIWX
INC009-132100-
/O.NEW.KIWX.SV.W.0014.050513T2019Z-050513T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
319 PM EST FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLACKFORD COUNTY IN INDIANA

* UNTIL 400 PM EST

* AT 311 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  13 MILES SOUTH OF HARTFORD CITY...OR ABOUT 6 MILES NORTHWEST OF
  MUNCIE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  HARTFORD CITY...
  MONTPELIER...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4040 8555 4039 8522 4059 8508 4066 8547

$$
1 follow-up statement
000 
WWUS53 KIWX 132037
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EST FRI MAY 13 2005

INC009-132100-
/O.CON.KIWX.SV.W.0014.000000T0000Z-050513T2100Z/
BLACKFORD IN-
335 PM EST FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EST FOR...

  BLACKFORD COUNTY IN INDIANA

AT 331 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS SEVERE STORM 
WAS LOCATED NEAR HARTFORD CITY AND MOVING NORTHEAST AT 35 MPH. AT 
323 PM EST A 65 MILE PER HOUR WIND GUST WAS REPORTED 4 MILES SOUTH 
OF HARTFORD CITY. AT 335 PM GOLF BALL SIZE HAIL WAS REPORTED 1 MILE 
WEST OF HARTFORD CITY.

LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
HARTFORD CITY...
MONTPELIER...
MILL GROVE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4040 8555 4039 8522 4059 8508 4066 8547

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:10 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 13, 2:10 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EST FRI MAY 13 2005

.SHORT TERM...
TONIGHT AND SATURDAY

WARM FRONT RETREATING NORTH RAPIDLY THROUGH THE CWA ATTM. AMPLE
SUNSHINE IN THE DEVELOPING WARM SECTOR LEADING TO MODERATE
DESTABILIZATION AS MID 60S DEWPOINTS ADVECT QUICKLY NORTH THROUGH
ILLINOIS AND INDIANA. SURFACE TEMPS CLIMBING TO NEAR 80 ACROSS THE
SOUTHERN PORTION OF THE CWA THIS AFTERNOON SUPPORTING MLCAPE OF
AROUND 2000J/KG. VWP AND PROFILERS IN THE WARM SECTOR SHOWING
MODERATE MAINLY UNIDIRECTIONAL SHEAR WHICH IS SUPPORTIVE OF
MULTICELL SYSTEMS AND BOWING SEGMENTS. FAIRLY LOW FREEZING LEVELS
AROUND 11K FEET ALSO SUPPORTIVE OF LARGE HAIL. LARGE SCALE LIFT WILL
INCREASE LATE THIS AFTERNOON AND TONIGHT AS MID LEVEL TROUGH BEGINS
TO SPREAD HEIGHT FALLS ACROSS THE LOWER GREAT LAKES AND OHIO VALLEY.
VISIBLE SATELLITE SHOWING TCU ALREADY DEVELOPING WHERE RICH BOUNDARY
LAYER MOISTURE IS RETURNING. WILL CONTINUE WITH GOING FORECAST WITH
CATEGORICAL POPS LATE THIS AFTERNOON THROUGH TONIGHT. INCREASING
LARGE SCALE LIFT MAY MAINTAIN CONVECTION THROUGH MUCH OF THE NIGHT
WITH MODE OF CONVECTION LIKELY BECOMING MORE LINEAR IN NATURE AFTER
DARK. FORECAST PACKAGE WILL CONTINUE WITH SEVERE MENTION AND HAS
BEEN UPDATED FOR SEVERE THUNDERSTORM WATCH 267.

FOR SATURDAY SURFACE COLD FRONT WILL HANG UP ACROSS THE CWA WITH THE
FAR SOUTHEAST ZONES REMAINING IN THE WARM SECTOR FOR MUCH OF THE
DAY. SPC CONTINUES DAY 2 SLIGHT RISK. WILL CONTINUE WITH GOING
FORECAST FOR LIKELY SHRA/TSRA OVER THE EAST.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY

UNSEASONABLY COLD AIR FOR THE MIDDLE OF MAY WILL SPILL INTO THE
LOWER GREAT LAKES FOR THE SECOND HALF OF THE WEEKEND...AND THIS
AIRMASS WILL LINGER INTO EARLY NEXT WEEK.

BOTH GFS AND NAM WERE SIMILAR WITH THE STRENGTH OF A CLOSE H5 LOW
PRESSURE SYSTEM...WHICH IS FCST TO MOVE SLOWLY FROM THE WRN GREAT
LAKES SATURDAY NIGHT...THEN TO A POSITION OVER ERN ONTARIO BY
MONDAY.  COLD...UNSTABLE AIR...COMBINED WITH A FEW EMBEDDED S/WVS
SPINNING AROUND THE UPR LOW WILL WARRANT A CHC OF LIGHT SHOWERS
SATURDAY NIGHT INTO SUNDAY.  PLENTY OF 850 MB MSTR LINGERS ACRS THE
REGION THROUGH MONDAY...SO HAVE OPTED TO GO MOSTLY CLOUDY ON SKY
CONDITION THROUGH MONDAY.  COOL SFC HIGH PRESSURE WILL BUILD INTO
THE REGION MONDAY NIGHT...ALLOWING SKIES TO BECOME PARTLY CLOUDY.

FOR THE REMAINDER OF THE EXTENDED PERIOD...TUESDAY THROUGH
FRIDAY...LONG RANGE MODELS HAVE NOT DECIDED ON A CONSENSUS FOR THE
STORM TRACK FOR MID WEEK.  SFC HIGH PRES WILL MOVE TO THE EAST ON
TUESDAY...FOLLOWED BY A S/WV AND FRONTAL SYSTEM (APCHING FROM THE
WEST) WEDNESDAY INTO THURSDAY.  WITH VARYING SOLUTIONS ON EXACT
POSITION OF THE NEXT FRONTAL SYSTEM (I.E. WILL IT BE FARTHER NORTH
OR FARTHER SOUTH)...HAVE SIDED WITH THE ECMWF/HPC SOLUTION FOR
TIMING OF THE AFOREMENTIONED WEATHER SYSTEM DURING MID WEEK...WHICH
SHOULD BRING AT LEAST A 30 TO 40 PERCENT CHC OF SHOWERS AND
THUNDERSTORMS TO THE REGION DURING MID TO LATE WEEK.

AS FOR TEMPS...IT SHOULD BE QUITE COOL FOR MAY ON SUNDAY WITH HIGHS
ONLY IN THE 50S.  TEMPERATURES WILL SHOW A GRADUAL MODERATION TOWARD
NORMAL THROUGH MID WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
&&

SHORT TERM...HITCHCOCK
LONG TERM...HICKMAN
Hazardous weather outlook, May 13, 4:55 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EST FRI MAY 13 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-140954-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
455 AM EST FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST
FROM IOWA TODAY CAUSING WARM MOIST AIR TO SURGE INTO THE AREA. AS THE
WARM FRONT ASSOCIATED WITH THIS LOW CROSSES THE AREA THIS AFTERNOON
AND THIS EVENING... THUNDERSTORMS WILL BECOME MORE NUMEROUS.  A FEW
OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE. STORMS ARE EXPECTED TO BE MOVING
NORTHEAST AROUND 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
PORTIONS OF THE AREA ON SATURDAY AFTERNOON AS A COLD FRONT MOVES
SLOWLY SOUTHEAST ACROSS THE AREA.  THE THREAT OF SEVERE THUNDERSTORMS
IS MAINLY SOUTHEAST OF A NAPOLEON OHIO TO PORTLAND INDIANA LINE.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY REQUIRED BE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 13, 2:29 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 PM EST FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 SE DEFIANCE           41.23N 84.29W
05/13/2005  1.00 INCH        DEFIANCE           OH   TRAINED SPOTTER

&&

EBREON
Local storm report, May 13, 3:14 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EST FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     TSTM WND DMG     ARGOS                   41.24N 86.25W
05/13/2005                   MARSHALL           IN   LAW ENFORCEMENT

            TREE BLEW OVER IN ARGOS

0256 PM     TSTM WND DMG     BREMEN                  41.45N 86.15W
05/13/2005                   MARSHALL           IN   LAW ENFORCEMENT

            TREE BLEW OVER IN BREMEN

&&

EBREON

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 2:43 PM ESTSevere Thunderstorm WarningIWXMarshall30 min
May 13, 3:42 PM ESTSevere Thunderstorm WarningIWXAdams, Wells48 min
May 13, 4:56 PM ESTSevere Thunderstorm WarningIWXCass64 min
May 13, 5:19 PM ESTSevere Thunderstorm WarningIWXMiami41 min
May 13, 5:38 PM ESTSevere Thunderstorm WarningIWXWabash52 min
May 13, 5:42 PM ESTSevere Thunderstorm WarningIWXKosciusko33 min
May 13, 5:52 PM ESTSevere Thunderstorm WarningIWXMiami, Wabash53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.